Donate |

Q&A: Severe cough syrup side effects?

Consumer Reports News: October 31, 2008 12:28 PM

I was recently prescribed a hydrocodone cough syrup, which cured my cough but left me with severe nausea. Is this typical?—L.F., Valhalla, N.Y.

Prescription cough syrups containing the narcotic hydrocodone can cause nausea as well as other side effects, such as constipation, dizziness, drowsiness, fatigue, vomiting, and psychological dependence. That's one reason that syrups containing hydrocodone—or the related ingredient codeine—should be used only for especially persistent and wrenching coughs, and only for adults.

Try milder measures first, such as humidifying the air to moisten dry airways, drinking hot liquids, and sucking on non-medicated lozenges. Most coughs actually stem from postnasal drip associated with the common cold. In those cases, using an over-the-counter antihistamine or nasal spray can help resolve the symptoms that cause dripping. Note that no cough product, either prescription or over-the-counter, is recommended for young children.

Find out more on home remedies for colds and coughs, and read our advice on treating your child's cold.

   

E-mail Newsletters

FREE e-mail Newsletters! Choose from cars, safety, health, and more!
Already signed-up?
Manage your newsletters here too.

Health News

Connect

and safety with
subscribers and fans

Follow us on:

Cars

Cars New Car Price Report
Find out what the dealers don't want you to know! Get dealer pricing information on a new car with the New Car Price Report.

Order Your Report

Mobile

Mobile Get Ratings on the go and compare
while you shop

Learn more